Aa
A
A
A
Close
Heart Rhythm Community
12.2k Members
11570509 tn?1422387166

Heart rate still soaring on beta blockers?

I was prescribed 20mg Propranolol awhile back but my psychiatrist lowered the dose to 15mg.
They gave it to be because my heart rate never seem to settle below 100 and was around 120 a lot of the time.
But since I have dropped my dose a lot of stress has come into my life and I have clocked my heart at 135 a couple of times and 125 every other time. My "anxiety" is high but I feel like it may be my heart causing me to feel anxious or maybe the other way around?
I have recently changed doctors and due to transportation issues haven't been to see them. I know that this isn't an emergency issue but it can't be good for my heart. I have had a life long battle with medical issues and even the pharmacist cautioned my at taking the Beta Blockers because he felt that the reason for my heart rate being so fast could be due to a weak heart trying to compensate. I do have episodes of low blood pressure.
Could I be further inhibiting my heart by taking the medication?
Please help.

I'm a 23 year old female and weigh about 100-105 pounds, I have Chiari malformation and I believe another undiagnosed disorder. I cannot find doctors willing or interested in my case in my area and do not have the funds to travel. I "treat" myself with a good diet, light exercise and supplement very carefully with herbal remedies.
Current prescribed medications are: Topamax 200mg, Cymbalta 60mg, Amitriptyline 100 mg and Propranolol 15mg
4 Responses
1124887 tn?1313754891
You are taking two very potent inhibitors of noradrenaline reuptake (Ami + Cymbalta) which will make the amount of noradrenaline in your body increase. 15 mg of Propranolol is close to nothing. For beta blockers to have a true effect on heart rate, you would need much higher dose. 15 mg can help a bit on palpitations, but it will probably not reduce the heart rate so much.

In my case, my heart rate during stress and anxiety drops about 10 bpm per 100 mg of Metoprolol I take daily. At 200 mg, my heart rate at work after three cups of coffee and an intense meeting is about 65 rather than 85 as it would be without.

Maybe you should get a cardiac ultrasound just to objectively measure the pumping force of your heart? If your blood pressure gets low (common side effect of Ami) that too will increase the heart rate.
11570509 tn?1422387166
Thank you!
Avatar universal
It's not the beta blockers, its the amtriptyline and Cymbalta combo (i'm willing to bet on it).   Tachycardia is a well known side effect of that particular class of (old) antidepressants.  Cymbalta is a SRNI, so you're getting a double whammy on the tachycardia side effect as the previous respondent pointed out.   You may want to check with your Dr to switch out your AD meds.
1124887 tn?1313754891
I wanted to add; Amitriptyline also have anticholinergic effects. A bit like atropine. It blocks the "brake pedal" in the nerve system and can cause tachycardia.

Maybe you could ask your doctor for newer AD's without this side effect?
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.